Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 20, NWS Elko, NV

May 19, 2016Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at May 19, 2016, 2:21 AM PDT for Nye County, White Pine County, Nevada. It took effect at May 19, 2016, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 19, 2016, 2:21 AM PDT (09:21 UTC)
In effect from
May 19, 2016, 11:00 AM PDT
Expired
May 19, 2016, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS75 KLKN 190921
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
221 AM PDT THU MAY 19 2016

NVZ035-041-200330-
/O.NEW.KLKN.WI.Y.0020.160519T1800Z-160520T0400Z/
/O.NEW.KLKN.HW.A.0002.160520T1800Z-160521T0300Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
221 AM PDT THU MAY 19 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS
EVENING. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND
WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. 

* WINDS...TODAY: SOUTHWEST 20-30 MPH WITH GUSTS TO 50 MPH. FOR
  FRIDAY: SOUTHWEST 30-40 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS TODAY WILL BE THIS AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER VISIBILITIES TO
  ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH, OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
359 
WWUS75 KLKN 192159
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT THU MAY 19 2016

...STRONG WINDS EXPECTED THROUGH THIS EVENING AND AGAIN FOR FRIDAY...

NVZ035-201200-
/O.UPG.KLKN.HW.A.0002.160520T1800Z-160521T0300Z/
/O.NEW.KLKN.HW.W.0002.160520T1800Z-160521T0400Z/
/O.CON.KLKN.WI.Y.0020.000000T0000Z-160520T0400Z/
WHITE PINE COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
259 PM PDT THU MAY 19 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...THROUGH THIS EVENING: SOUTHWEST 20-30 MPH WITH GUSTS TO
  50 MPH. FOR FRIDAY: SOUTHWEST 30-45 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS WILL BE THIS EVENING AND AGAIN FRIDAY
  AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH 
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER VISIBILITIES 
  TO ONE MILE OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ033-040-201200-
/O.NEW.KLKN.WI.Y.0021.160520T1800Z-160521T0400Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE CITIES OF...SILVER ZONE PASS...WEST WENDOVER...
TONOPAH...ROUND MOUNTAIN
259 PM PDT THU MAY 19 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY.

* WINDS...FRIDAY AFTERNOON AND EVENING: SOUTHWEST 20-30 MPH WITH
  GUSTS TO 50 MPH.

* TIMING...STRONGEST WINDS WILL BE FRIDAY AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ041-201200-
/O.EXT.KLKN.HW.A.0002.160520T1800Z-160521T0400Z/
/O.CON.KLKN.WI.Y.0020.000000T0000Z-160520T0400Z/
NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...DUCKWATER...CURRANT SUMMIT
259 PM PDT THU MAY 19 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WINDS...THROUGH THIS EVENING: SOUTHWEST 20-30 MPH WITH GUSTS TO
  50 MPH. FOR FRIDAY: SOUTHWEST 30-40 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS WILL BE THIS EVENING AND AGAIN FRIDAY
  AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH 
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER VISIBILITIES 
  TO ONE MILE OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
278 
WWUS75 KLKN 200337
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
837 PM PDT THU MAY 19 2016

...STRONG WINDS TO RETURN TO CENTRAL NEVADA LATE TOMORROW
MORNING AND AFTERNOON...

NVZ041-202145-
/O.EXP.KLKN.WI.Y.0020.000000T0000Z-160520T0400Z/
/O.UPG.KLKN.HW.A.0002.160520T1800Z-160521T0400Z/
/O.EXA.KLKN.WI.Y.0021.160520T1800Z-160521T0400Z/
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...DUCKWATER...CURRANT SUMMIT
837 PM PDT THU MAY 19 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY. 

* WINDS... SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...STRONGEST WINDS WILL BE FRIDAY AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH 
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER 
  VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ035-202145-
/O.EXP.KLKN.WI.Y.0020.000000T0000Z-160520T0400Z/
/O.CON.KLKN.HW.W.0002.160520T1800Z-160521T0400Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
837 PM PDT THU MAY 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS WILL BE FRIDAY AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND 
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH 
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER 
  VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ033-040-202145-
/O.CON.KLKN.WI.Y.0021.160520T1800Z-160521T0400Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...TONOPAH...ROUND MOUNTAIN
837 PM PDT THU MAY 19 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
FRIDAY...

* WINDS...FRIDAY AFTERNOON AND EVENING: SOUTHWEST 20 TO 30 MPH
  WITH GUSTS TO 50 MPH.

* TIMING...STRONGEST WINDS WILL BE FRIDAY AFTERNOON.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES. AREAS OF BLOWING DUST CAN LOWER 
  VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 18, 2:41 PM PDT, 11 hours 40 minutes earlier.

Area forecast discussion, May 18, 2:41 PM PDT, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
241 PM PDT WED MAY 18 2016

.SYNOPSIS...A storm system will bring showers and thunderstorms to
the region Thursday through the weekend.
&&

.SHORT TERM...Tonight through Saturday. Next storm system bearing
down on the region from the north will begin to spread showers
into Humboldt county later tonight, then across the rest of
northern and central NV on Thursday. Some of the thunderstorms
could be strong or even severe Thursday afternoon across northeast
NV where good instability combined with wind shear will create a
favorable environment for strong storms. Approaching system will
also bring breezy to windy conditions Thursday afternoon to
central and most of northern NV. By Friday morning upper low will
be centered over northern CA with showers and thunderstorms
continuing over northern and central NV. Windy conditions will
develop across east central NV Friday afternoon where southwest
winds of 25 to 35 mph with gusts over 45 mph will develop. Upper
low will continue to hang out over the area on Saturday for more
showers and thunderstorms.

.LONG TERM...Saturday night through next Wednesday.

Pattern and Confidence: Models continue to depict a broad upper-
level trough with embedded waves settled over the West Coast of
the United States through the long term period. Model solutions
are consistent with the main features and their placement through
early next week, with model discrepancies showing themselves
around the middle of next week.

Sensible Weather and Potential Impacts:

Temperatures (averages for this time of year are: highs in the upper
60s to mid 70s for most locales; lows in the mid 30s to mid 40s):

 - Look for afternoon high temperatures generally in the low to
   mid 60s each day through Tuesday, which is below average for
   this time of year. Sunday and Monday will be the coolest days with
   a few highs only topping out in the mid to high 50s in spots.
   Signs of a warm up mid next week as trough begins to shift east.
 - Overnight lows will be at or slightly below normal, with
   readings in the low 30s to low 40s.

Winds:

 - On Sunday look for west to northwest winds around 15 mph with
   afternoon/evening gusts up to 25 mph. Lighter winds expected for
   Monday.
 - Tuesday and Wednesday could see breezy conditions for White Pine
   and northern Nye Counties, with light winds expected to continue
   for the rest of the region.

Precipitation and Obscuration:

 - Look for isolated to scattered showers and thunderstorms for
   each day through the extended forecast period as the upper-level
   trough over the western US remains. The first embedded wave
   will push off to the north and east on Sunday with a second feature
   affecting the area early next week.
 - Snow levels Sunday morning could look to drop down to 6-7kft range
   across the western much of northern and western portions of
   the CWA, possibly leading to some slushy snow accumulations on
   higher passes and summits.
&&

.AVIATION...VFR conditions expected across all sites through tonight.
Winds could gust 15-20kts out of the north for KELY and KTPH during the
afternoon hours before winding down after sunset. Winds pick pack up
during the late morning and afternoon hours Thursday with gusts 25-30kts
out of the N-NW for KWMC and KEKO and out of the S-SW for KTPH and KELY.
Showers and thunderstorms expected to reach KWMC and KEKO sites around
midday Thursday and KTPH and KELY sites around late afternoon. Stronger
storms could briefly lead to MVFR conditions as well downburst winds and
hail potential.
&&

.LKN Watches/Warnings/Advisories...
None.
&&

91/84/84
Hazardous weather outlook, May 18, 2:49 AM PDT, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
249 AM PDT WED MAY 18 2016

NVZ030-031-033>041-191000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
249 AM PDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

BY THURSDAY, WIND ADVISORY LEVEL WINDS ARE POSSIBLE AS A COLD
FRONT MOVES INTO THE AREA. THIS ALSO COULD LEAD TO STRONG TO
SEVERE THUNDERSTORMS IN NORTHEASTERN NEVADA BY THURSDAY
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG,
STRAIGHT LINE WINDS IN EXCESS OF 58 MPH.

ON FRIDAY, EXPECT STRONGER WINDS, ESPECIALLY IN WHITE PINE AND
PORTIONS OF NORTHEAST NYE COUNTY. SUSTAINED WIND SPEEDS OF 30-45
MPH WITH GUSTS TO 55 MPH ARE POSSIBLE DURING THE AFTERNOON. THIS
COULD LEAD TO A HIGH WIND WATCH FOR THESE AREAS - STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:21 AM PDTHigh Wind WatchLKNNye, White Pine18 hr
May 19, 2:59 PM PDTHigh Wind WarningLKNWhite Pine30 hr
May 19, 2:59 PM PDTWind AdvisoryLKNElko, Nye30 hr

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.